Tennessee, 2004Flooding in Tennessee, September 17, 2004
September 17, 2004 · NWS OHX · 5 events in 5 counties and zones
5 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 16, 7:45 PM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 7:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT THU SEP 16 2004
.UPDATE...
IVAN IS CURRENTLY LOCATED NE OF BHM AND MOVING NE. RAINFALL RATES
AROUND .3 INCH/HR AT CSV. NW CORNER NOT GETTING MUCH RN AT ALL. WIND
GUSTING TO OVER 30 KTS MANY LOCATION S AND E.
WILL UPDATE NW CORNER TO REDUCE WINDS AND POPS.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
TN...FLOOD WATCH UNTIL NOON FRIDAY FOR TNZ057>062-075-093>095.
TN...FLOOD WATCH UNTIL 6 PM CDT FRIDAY FOR
TNZ011-032>034-063>066-077>080.
TN...HIGH WIND WARNING TONITE FOR S AND E.
&&
MAG
Hazardous weather outlook, Sep 16, 3:55 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT THU SEP 16 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
455 PM CDT THU SEP 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE MIDDLE
TENNESSEE TONIGHT. FLOODING IS POSSIBLE...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN AREAS. ADDITIONALLY...WINDS WILL INCREASE TO
AROUND 40 MPH ALONG THE PLATEAU AND SOUTH...AND TO NEAR 35 MPH
ELSEWHERE. WIND GUSTS MAY BECOME HIGHER AT TIMES. THIS IN CONJUNCTION
WITH WET GROUNDS MAY CAUSE TREES TO BE BLOWN DOWN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
OVER THE CUMBERLAND PLATEAU REGION FRIDAY MORNING...AND INTO
EAST TENNESSEE FRIDAY AFTERNOON. FLOODING WILL REMAIN THE MAIN
THREAT THROUGH FRIDAY...ESPECIALLY EAST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
LATER TONIGHT AS THE REMNANTS OF IVAN WORK JUST SOUTH AND EAST
OF THE AREA.
Flood, Overton
- When
- September 17, 2:00 AM CST to 9:00 AM CST
- Where
- Overton forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
3 to 5 inches of rain fell across Overton County. Town Branch Creek, near Livingston, overflowed its banks. A nearby home had 8 to 9 inches of water in its basement. Street flooding was reported in the city of Livingston.
Flood, Dekalb
- When
- September 17, 2:00 AM CST to 9:00 AM CST
- Where
- Dekalb forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
High water was over many roads in Dekalb County, including U.S. Highway 70.
Flood, Cumberland
- When
- September 17, 2:00 AM CST to 9:00 AM CST
- Where
- Cumberland forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
A few roads were closed. Minor apartment flooding in Crossville.
Flood, Van Buren
- When
- September 17, 2:00 AM CST to 9:00 AM CST
- Where
- Van Buren forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
High water over part of Highway 285.
Flood, Putnam
- When
- September 17, 4:30 AM CST to 9:00 AM CST
- Where
- Putnam forecast zone
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Street flooding was reported in Monterey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Tornadoes in West Virginia, September 17, 20046 injured · $300,000 · F2 · 3 events
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421746, 5421747, 5421748, 5421749, 5421833.